27 July, 2017
Ways to Stop Breakthrough Bleeding
Breakthrough bleeding is when a woman, usually on some type of oral contraceptive, has continual bleeding after her menstruation period has finished. This bleeding ranges from the lowest form of spotting to regular bleeding, and it may last from a couple days to weeks, or even months.
One of the first things the doctor will ask you regarding breakthrough bleeding is if you smoke. Smoking reduces the amount of estrogen in your body, and if you do partake in this habit, you could be exacerbating the bleeding.
Another factor is your body type. If you are thinner or carry less weight than the average female your age, then this could be contributing to lower estrogen levels. Generally women of smaller build have this issue. Gaining weight in a healthy way can help. A doctor or nutritionist can give you suggestions on this topic.
A common factor causing breakthrough bleeding is the use of oral contraceptives, which are made from various combinations of hormones–some with estrogen, others with estrogen and progesterone. Different brands of contraceptives have different proportions of hormones, and if the estrogen level in your pill isn’t high enough it could result in breakthrough bleeding.
You can reduce the effect of low estrogen in your contraceptive pills by taking an estrogen pill while you are off the pills each month, thus reducing or preventing extra bleeding. This will increase the level of the hormone.
For natural ways to increase your estrogen, take your contraceptive pill with grapefruit juice to slow down estrogen metabolism; take vitamin C at the same time as your pill to increase estrogen absorption; or take the pill at night when there is not so much food in your system.
If you are using internal contraceptives, the breakthrough bleeding may occur due to the same hormone factors that occur with oral contraceptives. Try to increase your estrogen levels by taking an estrogen pill prescribed by your doctor.
While the breakthrough bleeding is occurring you could try taking a non-steroidal anti-inflammatory drug like ibuprofen for a few days until the bleeding stops. Then stop the usage of the drug.
- Tom Le Goff/Digital Vision/Getty Images